Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 44, NWS Quad Cities, IA

June 25, 1998Stephenson County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 25, 1998, 8:23 PM CDT for Stephenson County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 8:23 PM CDT (01:23 UTC)
Expired
Jun 25, 1998, 9:10 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 7:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3869 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WFUS1 KMLI 260125 RRA
TORMLI
ILC177-260210-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 910 PM CDT

* AT 824 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  DEVELOPING TORNADO 14 MILES NORTHEAST OF FREEPORT OR 5 MILES WEST
  OF LAKE SUMMERSET MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LAKE SUMMERSET                             AROUND 835 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BERG


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 1:23 PM CDT, 7 hours earlier.

Area forecast discussion, Jun 25, 1:23 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 PM CDT THU JUN 25 1998

THE 17Z SURFACE ANALYSIS INDICATED LOTS OF MOISTURE WITH ALMOST
EVERYONE EAST OF A OMA-TOP-TUL LINE HAVING DEW POINTS IN THE 70S.
DVN SOUNDING INDICATED VERY STRONG CAP WITH 750MB TEMPERATURE OF
+17.  TO BREAK THIS CAP WOULD NEED TO GET UP AROUND 100 DEGREES.
CURRENT INDICATIONS WOULD NOT HEAT US UP THAT MUCH.

WITH INCREASING MID LEVEL TEMPERATURES WOULD NOT EXPECT MUCH
CONVECTION.  ETA INDICATING 4000 J/KG CAPE THIS AFTERNOON BUT NOT
MUCH IN THE WAY OF A LIFTING MECHANISM AS SURFACE WARM FRONT WELL
TO OUR NORTH AND DRY SLOT PER SATELLITE MOVING IN.  OVERNIGHT LOWS
SHOULD ALSO BE VERY WARM WITH SOUTHWEST WINDS AND DEW POINTS IN THE
LOWER 70S.  MIDDLE 70S WOULD WORK OVER MOST PLACE.

BOTH ETA AND NGM BUILD A NICE RIDGE INTO THE AREA TOMORROW THUS
WOULD EXPECT LESS CLOUD COVER AND MORE HEAT.  LIKE FAN NUMBERS
BETTER THAN FWC.  THINK THAT MIDDLE 90S LOOK BETTER THAN LOWER 90S
FOR FRIDAY.  MODELS DIFFER GREATLY ON SOLUTION OF INCOMING
SHORTWAVE.  NGM MUCH FARTHER SOUTH THAN ETA WITH UPPER AND LOWER
LEVEL SYSTEM.  THE 12Z 250 MB ANALYSIS SHOWS BEST JET ENERGY OVER
WEST COAST ACROSS NEVADA AND SOUTHWEST MONTANA THUS THINK THAT ETA...
OR AT LEAST A COMPROMISE WOULD BE BEST BET.  EITHER WAY IT LOOKS
LIKE THE BEST ENERGY FOR THUNDERSTORM DEVELOPMENT SHOULD BE TO OUR
NORTH AND WEST.  ESPECIALLY WITH MODEL INDICATED +14 TO +16 DEGREES
MOVING IN AT 700 MB.

CID  73/00     DBQ  72/10      MLI  74/00       BRL 75/00

WEISSER

In the hours before

Local storm report, Jun 25, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0744 PM    STOCKTON                  IL   0.75 INCH HAIL
06/25/98   JO DAVIESS
Local storm report, Jun 25, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0744 PM    STOCKTON                  IL   0.75 INCH HAIL
06/25/98   JO DAVIESS
Local storm report, Jun 25, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0720 PM    ELIZEBETH                 IL   0.50 INCH HAIL
06/25/98   JO DAVIESS                     MARBLE SIZE HAIL
Local storm report, Jun 25, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0720 PM    ELIZEBETH                 IL   0.50 INCH HAIL
06/25/98   JO DAVIESS                     MARBLE SIZE HAIL
Local storm report, Jun 25, 8:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0820 PM    ORANGEVILLE               IL   1.75 INCH HAIL
06/25/98   STEPHENSON                     GOLF BALL SIZE HAIL
Local storm report, Jun 25, 8:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0820 PM    ORANGEVILLE               IL   1.75 INCH HAIL
06/25/98   STEPHENSON                     GOLF BALL SIZE HAIL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:45 PM CDTSevere Thunderstorm WarningDVNJo Daviess45 min
Jun 25, 7:47 PM CDTSevere Thunderstorm WarningDVNStephenson48 min
Jun 25, 7:56 PM CDTSevere Thunderstorm WarningDVNCarroll49 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.